Drug-induced parkinsonism

Jay A Van Gerpen

Research output: Contribution to journalArticle

33 Citations (Scopus)

Abstract

BACKGROUND - Drug-induced parkinsonism is common but often unrecognized. In addition to neuroleptics, many medications of diverse chemical nature may induce or exacerbate parkinsonism REVIEW SUMMARY - Reports in the literature of drug-induced parkinsonism or of an underlying parkinsonian disorder exacerbated by a medication were located using MEDLINE, and pertinent bibliographies were reviewed. The range of medications that may induce or exacerbate parkinsonism spans the medical specialties. Along with neuroleptics, selective-serotonin reuptake inhibitors, lithium, valproic acid, calcium channel blockers, antiarrhythmics, procholinergics, chemotherapeutics, amphotericin B, estrogens, and others have been implicated. CONCLUSIONS - This review seeks to enhance clinicians' knowledge of potential medications producing iatrogenic parkinsonism and encourage their vigilance in recognizing it.

Original languageEnglish (US)
Pages (from-to)363-370
Number of pages8
JournalNeurologist
Volume8
Issue number6
StatePublished - Nov 2002
Externally publishedYes

Fingerprint

Parkinsonian Disorders
Pharmaceutical Preparations
Antipsychotic Agents
Serotonin Uptake Inhibitors
Calcium Channel Blockers
Valproic Acid
Bibliography
Amphotericin B
Lithium
MEDLINE
Estrogens
Medicine

Keywords

  • Drug-induced parkinsonism
  • Neuroleptics
  • Parkinson's disease
  • Parkinsonism

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

Van Gerpen, J. A. (2002). Drug-induced parkinsonism. Neurologist, 8(6), 363-370.

Drug-induced parkinsonism. / Van Gerpen, Jay A.

In: Neurologist, Vol. 8, No. 6, 11.2002, p. 363-370.

Research output: Contribution to journalArticle

Van Gerpen, JA 2002, 'Drug-induced parkinsonism', Neurologist, vol. 8, no. 6, pp. 363-370.
Van Gerpen JA. Drug-induced parkinsonism. Neurologist. 2002 Nov;8(6):363-370.
Van Gerpen, Jay A. / Drug-induced parkinsonism. In: Neurologist. 2002 ; Vol. 8, No. 6. pp. 363-370.
@article{2f0c3c8daf4740668b3b90e343a0bb59,
title = "Drug-induced parkinsonism",
abstract = "BACKGROUND - Drug-induced parkinsonism is common but often unrecognized. In addition to neuroleptics, many medications of diverse chemical nature may induce or exacerbate parkinsonism REVIEW SUMMARY - Reports in the literature of drug-induced parkinsonism or of an underlying parkinsonian disorder exacerbated by a medication were located using MEDLINE, and pertinent bibliographies were reviewed. The range of medications that may induce or exacerbate parkinsonism spans the medical specialties. Along with neuroleptics, selective-serotonin reuptake inhibitors, lithium, valproic acid, calcium channel blockers, antiarrhythmics, procholinergics, chemotherapeutics, amphotericin B, estrogens, and others have been implicated. CONCLUSIONS - This review seeks to enhance clinicians' knowledge of potential medications producing iatrogenic parkinsonism and encourage their vigilance in recognizing it.",
keywords = "Drug-induced parkinsonism, Neuroleptics, Parkinson's disease, Parkinsonism",
author = "{Van Gerpen}, {Jay A}",
year = "2002",
month = "11",
language = "English (US)",
volume = "8",
pages = "363--370",
journal = "Neurologist",
issn = "1074-7931",
publisher = "Lippincott Williams and Wilkins",
number = "6",

}

TY - JOUR

T1 - Drug-induced parkinsonism

AU - Van Gerpen, Jay A

PY - 2002/11

Y1 - 2002/11

N2 - BACKGROUND - Drug-induced parkinsonism is common but often unrecognized. In addition to neuroleptics, many medications of diverse chemical nature may induce or exacerbate parkinsonism REVIEW SUMMARY - Reports in the literature of drug-induced parkinsonism or of an underlying parkinsonian disorder exacerbated by a medication were located using MEDLINE, and pertinent bibliographies were reviewed. The range of medications that may induce or exacerbate parkinsonism spans the medical specialties. Along with neuroleptics, selective-serotonin reuptake inhibitors, lithium, valproic acid, calcium channel blockers, antiarrhythmics, procholinergics, chemotherapeutics, amphotericin B, estrogens, and others have been implicated. CONCLUSIONS - This review seeks to enhance clinicians' knowledge of potential medications producing iatrogenic parkinsonism and encourage their vigilance in recognizing it.

AB - BACKGROUND - Drug-induced parkinsonism is common but often unrecognized. In addition to neuroleptics, many medications of diverse chemical nature may induce or exacerbate parkinsonism REVIEW SUMMARY - Reports in the literature of drug-induced parkinsonism or of an underlying parkinsonian disorder exacerbated by a medication were located using MEDLINE, and pertinent bibliographies were reviewed. The range of medications that may induce or exacerbate parkinsonism spans the medical specialties. Along with neuroleptics, selective-serotonin reuptake inhibitors, lithium, valproic acid, calcium channel blockers, antiarrhythmics, procholinergics, chemotherapeutics, amphotericin B, estrogens, and others have been implicated. CONCLUSIONS - This review seeks to enhance clinicians' knowledge of potential medications producing iatrogenic parkinsonism and encourage their vigilance in recognizing it.

KW - Drug-induced parkinsonism

KW - Neuroleptics

KW - Parkinson's disease

KW - Parkinsonism

UR - http://www.scopus.com/inward/record.url?scp=0036854499&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036854499&partnerID=8YFLogxK

M3 - Article

C2 - 12801438

AN - SCOPUS:0036854499

VL - 8

SP - 363

EP - 370

JO - Neurologist

JF - Neurologist

SN - 1074-7931

IS - 6

ER -